Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 23, 2018, 9:58 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2018, 9:58 PM HST (07:58 UTC)
- Expired
- Mar 24, 2018, 12:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 8.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171
WGHW50 PHFO 240758
FFWHFO
HIC003-241045-
/O.NEW.PHFO.FF.W.0023.180324T0758Z-180324T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
958 PM HST FRI MAR 23 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1245 AM HST
* At 949 PM HST, radar indicated heavy showers moving over the
Koolau Mountains with rainfall rates as high as 2 to 3 inches per
hour. Water levels continue to quickly rise at the stream gages,
especially at Waikane, Kahana and Punaluu streams and may lead to
flooding over portions of Kamehameha Highway. Water levels will
likely continue to rise as additional heavy rainfall moves over
the area.
* Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Kahuku,
Waikane, Kaneohe Marine Base, Laie, Waiahole and Kahaluu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1245 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu.
LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
2141 15777 2144 15776 2145 15778 2147 15773
2146 15773 2141 15774 2132 15768 2130 15779
2166 15807 2171 15797
$$
GibbsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 9:00 PM HST, 58 minutes earlier.
Area forecast discussion, Mar 23, 9:00 PM HST, 58 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 900 PM HST Fri Mar 23 2018 .SYNOPSIS... Unsettled weather conditions are expected through the Saturday night as a series of low pressure troughs move through the state. Heavy rainfall and thunderstorms will be possible at times as these disturbances move through. Conditions are expected to improve across the area on Sunday. A light wind regime will allow for daytime sea breezes and overnight land breezes Sunday through the middle of next week. This will allow for daytime shower development over interior and leeward sections of the islands, with showers hugging the coast at night. Light trade winds may return late next week. && .DISCUSSION... A strong high pressure center remains northeast of the islands with a low north-northwest of the state. An upper level trough will continue to move into the islands from the west deepening a surface trough into a surface low south of the islands. Otherwise tropical moisture will continue to stream northward across the state with increasing showers from Kauai to Maui expected through Saturday morning. The deep moisture and showers will continue to spread eastward to the Big Island on Saturday with moderate to heavy rainfall and some thunderstorm activity. Overall, we expect a fairly wet night on Kauai and Oahu, with showers increasing across Maui County this evening as well. The most persistent shower activity is then expected to shift from west to east across the island chain Saturday and Saturday night, exiting to the east of the state after midnight. There will likely remain some lingering shower activity over the islands in association with the secondary trough of low pressure Saturday afternoon in Saturday evening however. As far as flooding potential goes, the combination of deep tropical moisture surging northward in advance of the pair of low pressure troughs along with strong forcing for ascent, could result in some heavy rainfall and thunderstorms across the islands. The Flash Flood Watch remains in effect from 6 PM this evening through 6 PM Sunday. The Watch may be able to be shifted back to 6 AM Sunday as details on how the weather situation will evolve become more clear. In addition to the potential for heavy rainfall, there is a threat for severe weather mainly across the Big Island as the lead trough of low pressure moves through. Model solutions show plenty of deep layer shear of 45-55 knots in the 0-6 km layer to support organized convection. The limiting factor will be surface based instability, with Most Unstable (MU) CAPE values in the 500 to 1000 J/KG range. The other factor that lowers confidence about severe weather occurring is that the model solutions have shifted quite a bit from the previous run regarding location where the severe weather potential would be highest. That said, based on the latest guidance, the highest probability of severe weather appears to be across the Big Island, with damaging straight line winds of 60+ mph and isolated tornadoes being the main threats. Finally, the summit weather on the Big Island will likely go down hill beginning tonight. H6 winds are expected to increase significantly tonight, and a High Wind Warning will likely be issued this afternoon and run through 6 AM Sunday. Additionally, with the deep moisture moving through, there is the potential for heavy snow at the summits. This is a little uncertain given summit level temperatures around or a little above freezing. Nevertheless the potential appears to be there for a heavy snow evening, so a Winter Storm Watch will likely be issued later this afternoon. Sunday through next Friday, Conditions should improve across the islands on Sunday as a surface low intensifies north of the state. Over the islands a weak wind regime will remain in place through the first half of the week, with light trades returning by late next week. As a result, we should see a more convective weather pattern featuring daytime shower development over the interior and leeward sections of the islands, with shower activity remaining offshore or near the coast at night. && .AVIATION... With surface and upper air troughs approaching the state from the west and a good supply of low level moisture, broken to overcast multilayered cloudiness and precipitation, and possibly isolated thunderstorms, will be affecting the islands over the next day or two. Most of the inclemency, including widespread MVFR conditions and pockets of IFR, will be moving through Kauai and Oahu initially and will then move down the chain thereafter. AIRMETs for mountain obscuration are currently in effect for Kauai, Oahu, and Molokai; and eastern portions of the Big Island. Temporary light in-cloud icing expected for Oahu, Kauai, Molokai, and surrounding waters through tonight, and then likely expanding to the east later. && .MARINE... The nearshore buoys indicate the northeast swell continues to slowly decline this evening, with surf along east facing shores expected to remain below High Surf Advisory levels. The current northeast swell will continue to subside this weekend, and no other significant swells are expected through early next week. A modest north-northeast swell is expected from Saturday night into Monday. A small northwest swell is also expected from Sunday night through Tuesday, followed by another small northwest swell during the middle of next week. Small south-southwest and southwest swells are also expected from today into early next week. Even though winds and seas are expected to remain generally below Small Craft Advisory (SCA) levels overnight, mariners should be aware of the threat of inclement weather overnight and through this weekend, with locally strong winds and high seas due to possible thunderstorms. An area of low pressure is expected to move across the state this weekend, producing an extended period of rain, with a chance of thunderstorms and locally heavy rainfall. The current forecast continues to show a belt of localized south to southwest winds approaching 25 knots developing along the eastern flank of this low. Should this pan out, we may need to re-post an SCA Saturday for portions of the waters adjacent to the western islands. Once this low begins to depart the state, expect westerly winds to spread across the islands from Saturday night through Sunday, followed by light and variable winds early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday afternoon for Niihau-Kauai- Oahu-Molokai-Lanai-Kahoolawe-Maui. Flash Flood Watch from 6 AM HST Saturday through late Saturday night for Kona-South Big Island-Big Island North and East-Kohala- Big Island Interior. High Wind Warning until 6 AM HST Sunday for Big Island Summits. Winter Storm Watch from 6 AM HST Saturday through late Saturday night for Big Island Summits. && DISCUSSION...Bohlin/Jelsema AVIATION...Kinel MARINE...Jacobson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:41 PM HST | High Wind Warning | HFO | Hawaii | 42 hr |
| Mar 23, 3:41 PM HST | Winter Storm Watch | HFO | Hawaii | 12 hr |
| Mar 23, 6:12 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Mar 23, 6:16 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 23, 9:07 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 23, 9:45 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 24, 12:40 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 24, 12:44 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 24, 3:16 AM HST | Blizzard Warning | HFO | Hawaii | 24 hr |
| Mar 24, 3:28 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 24, 5:21 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 24, 6:19 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Mar 24, 9:02 AM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.